Does meds slow you down...brainfuncti... - Epilepsy South Af...

Epilepsy South Africa
617 members220 posts

Does meds slow you down...brainfunction?Mybrain is almost in a lull of basic functions...any jobs for people with epilepcy...2 law degrees

ALESSI
ALESSI
15 Replies

Do you guys and gals also feel that the meds...tegretol.kepra.epitec and rivitrol slows your brain down...it is so frustrating..any advice.I used to be in the legal profession and my brain just stopped...i couldnt go on and finding employment is virtually impossible...any advice please...i am desperate and so close to giving up

15 Replies
oldestnewest
4stars

My daughter is on tegretol and topolax.. Her concerntration is low and she seems to forget alot. She is also more tired then she use to be.

Reply
ALESSI
ALESSI
in reply to 4stars

Thank you...my neurologist says it doesnt slow you down....i am on 2000mg kepra.800mg tegretol.600mg lamicton and 2mg rivitrol....epilepcy is reasonabbly under controll.I get no pre warnings when its going to happen...so you live in constant fear...i am bipolar think its meds...all the meds freak me out i feel like a test rat.I am at Dr Shamley at wilgeheuwel...dr Anderson at barney herwitz is brilliant allegedly.Prayers with you

Reply
4stars
4stars
in reply to ALESSI

My daughter is 9yrs old. She started getting seizures from 7yrs old. She got all types of seizures from absence, to tonic clonic and landed up in hospital 3 times when her seizure went to status. She was on keppra with epilim, but i found keppra made her to be a cold non human like person. Then they changed from keppra to topolax. Her seizures became more frequent. We use rivotrol drops on her when she does have a seizure. Now she is on combined tegretol and topolax and so far, it seems to control the seizure. May be too early to say cause she is on the new combination for 3mnths. She normally gets her seizure if she wakes startled from her sleep or if she is extremely exhausted. I am taking her to Dr Manoussakis and quite happy with him.

Prayers to you too. Take care.

Reply
AtiSindz

I think I relate, I’m on Tegretol 800mg and 400 at night sometimes I feel lost or forget something I was saying, or even where I am , like completely forget, sometimes I struggle doing simple things other people do without a problem. Like my mind is just so slow. My specialist said it’s normal but I don’t think it is. Don’t give up, try engaging your specialists with every little thing you are experiencing with the medication maybe that can help

Reply
Pokkels

Hi Alessi! I used Tegretol a few years ago...omw...it turned me into a beast and monster of a person! Rivitrol is definitely a brain drain. The important thing is - being able to identify which meds have which impact. Changing meds in itself is a painfull emotional and mental process. I understand how you feel. I was a successful corporate project consultant and trainer- but just had to quit. Everything got to me. The silent depression, bad memory, lull, anxiety, exhaustion...everything. ..But I got really really sick first. Had to go.....But 2law degrees mean you love what you do. So you can still do it! Perhaps just find a different way to do it- more flexible hours, maybe design a -choatic -order -system to help with the short-term memory and lack of concentration. The truth is, it is harder for us, but it's not impossible! And if the pieces still don't fit, as difficult as it, create a new life. You can...and live it the way you understand best. And those who love you will support you

Reply
ALESSI
ALESSI
in reply to Pokkels

I pannic like mad i dont know where to go or what to do pokkels.I am driving my family up the walls.I stay on my own...so my mother and sister are finished with worry.I feel i just want to end it.I dont know what I love and what i hate anymore.I feel nothing.I smoke like mad....lucky dont drink at all....running out of money and cannot even make basic decissions...let alone big ones..whereto i dunno

Reply
ALESSI
ALESSI
in reply to Pokkels

Pokkels thanx....how do u cope

Reply
Pokkels
Pokkels
in reply to ALESSI

hey Alessi, mmmm the darkness is a sucker hey hun. And I understand your loneliness. I'm gay too - but I'm a girl so we cant be a couple lol! I use music - every single inspirational song that moves or shakes me, from Whitney houston, our South African artists through to Queen! Addicted to it. I have found a way, as corny as it sounds - to speak back to my despression, hopelessness, anger, and negative emotions. Sometimes, I give them an half hour to feel them, and then I start again. I've started a business. I'm struggling to put together a basic word document with a header and footer - before it took 3 minutes - its taken me 2 days -lol! Should I get angry and feel stupid and a list of other emotions of course... but I dont have a blue bean for retirement (just like you) so I have to try. We have to try and like Bob Marley says 'My Fear is my only Courage"

You Can Do This. Cope per hour. Not per day Alessi. :-)

Reply
Pokkels

Alessi - sounds like your Neurologists blasé attitude means his ass must be kicked out the door! And you got life left to live in 2020 :)

Reply
ALESSI

I have but i am so numb i can barely move.On lower dosages i had fits

Reply
ALESSI

Thanks all for your replies much appreciated. I just dont know how to go on

Reply
lgd333

I was on Tegretol for over 30 years but it controlled my seizures well. It certainly affects memory and I find writing things down certainly helped me. I was weaned off it in August, 2019, due to low sodium and put on Vimpat. I've only been on this now for 6 months and memory loss is worse! I will be requesting a change.

Reply
MissJonesSA

I am also in a professional occupation... can't cope. Thinking of just giving up due to all the stress. My memory also seriously affected.

Reply
Chloe_B

Hi, memory is a common and major problem among people with epilepsy. The hippocampus is responsible for housing memories, so seizures beginning in the temporal lobe, as is the case with TLE, affect the hippocampus. This is a great source for information on memory and epilepsy -> epilepsy.com/learn/challeng...

If you are deeply concerned, taking folic acids may help make a small improvement. BUT with everything, check with your treating doctor before taking new supplements or if you feel your medication is not managing your disorder properly. Not every treatment plan is optimal and it takes tweaking to find the sweet spot that works for you.

I personally went through a bad patch were my short term memory was terribly affected and I was not able to retain information for more than a minute or 2. However, an increase in dosage improved my memory, something that I was not expecting. So, my suggestion would be to read up on the research around memory loss causes within epilepsy and to speak to your managing doctor.

Reply
Pokkels

I have found that reading a lot really helps! Strange but true!

Reply

You may also like...